Getting Off anti-Depressants Is Possible, not Easy
There has been so much press lately about the most popular anti-depressants being over-prescribed I found myself in the thick of this debate because two months ago I decided to begin tapering off my anti-depressant ? an SSRI or serotonin reuptake inhibitorThere has been so much press lately about the most popular anti-depressants being over-prescribed. I found myself in the thick of this debate because two months ago I decided to begin tapering off my anti-depressant ? an SSRI or serotonin reuptake inhibitor. I have been using this medication for eight years and lately I have noticed that I feel worse than I ever have in my entire life. I was prescribed this medication because of chronic migraines and the depression that comes along with that condition. What I finally realized is that the medication was actually making me feel worse than the migraines. A trusted healthcare provider told me years ago that getting off an SSRI was as about as bad as withdrawing from heroin. I didn?t believe him. Now I do.
Tapering is the Key
I made the mistake of cutting my 40 mg (the highest level of Celexa you can take) to 20 mg a day. For six weeks I was on an emotional roller coaster with mood swings, severe insomnia and just plain panic. I began to do research and found a few sites that discussed this topic as the ?anti-depressant discontinuation syndrome.? While experiencing all the side effects of withdrawal, I also felt better than I had in years. I had more energy, more joy, and my zest for life had come back full force. I was doing things and going places and actually living again. I was writing again, able to concentrate for hours at a time and appreciating (or not) my relationships with my family and friends.
During my research I learned that SSRI?s can actually cause a lot of medical problems, including sleep disorders, brain ticks, and a multitude of medical problems ranging from gastrointestinal to lymphatic. This means if you started taking a SSRI because you are depressed over a physical problem, it can manifest those problems and make you feel worse in the long run. People who have been taking SSRI?s for a long time (like me) usually end up on sleep medication and some type of anti-convulsant drug due to these side effects and this is exactly what happened to me and what I am afraid is happening to a lot of people on these drugs.
The best source for information I found was at a book titled, ?How to Get Off Celexa Safely,? written by James Harper who is a nationally known speaker and author of the breakthrough book ?How to Get Off Psychiatric Drugs Safely.? He has tailored a book for other SSRI?s as well such as Lexapro, Zoloft, etc. I do not work for Mr. Harper, nor do I advocate his products, however, the book was of tremendous use to me and I ordered the supplements and I have used them with success. I would highly recommend using this book as a resource and to talk to your doctor about it.
It?s been two months and I?m still working to get off the rest of this medication. I now understand that this is a very slow process and it. That''s what I want you to know if you are reading this. I didn?t get into this overnight and I won?t be able to get off these medications overnight. Neither can you.
The Dementor Drug
I have started calling SSRI?s ?the dementor drug.? This is a reference to the Harry Potter ghoul that puts its mouth on yours and sucks the happiness and your soul from your body. They are soul-sucking drugs and they will steal your joy of life and your health away. I do not want to negate their effect for people who are psychotic or bi-polar, etc. but for the rest of us, which I believe is the majority, these drugs are simply bad medicine.
Consult Your Doctor
The first thing that anyone will tell you to do before starting to discontinue an SSRI is to consult your doctor, and while I respect my doctor?s opinion, most doctors are not equipped to help you. From additional research, I have learned that most doctors are under the false impression that these drugs do no harm. My beloved doctor once switched me willy-nilly to another medication without so much of a blink of an eye ? and it almost killed me.
So, yes, talk to your doctor, if they don?t know how to help you get off an SSRI, find a doctor who does, there are plenty of good doctors who see this as a real problem. Once you have worked out a plan to taper off the medication, know that the withdrawal symptoms do pass and you can live a happy and productive life with the normal highs and lows.
Today, I am off almost all the medications, the migraines have subsided for the first time in 20 years due to bio-identical hormone therapy and I?m living a full life. My husband recently told me, ?I finally have my wife back.?
Pam Gersh is a public relations consultant and freelance writer with 20+ years of experience. Gersh formed her own company in 2000 and has worked with a variety of clients in diverse industries to build successful public relations and media relations programs. She is also a prolific writer who writes on a vast array of topics. Her goal is to help small to medium-size businesses get the recognition they deserve and to educate consumers about everyday issues. You can reach her at http://www.gershpr.com